You notice a ringing in your ears when you wake up in the morning. This is odd because they weren’t doing that yesterday. So now you’re asking yourself what the cause might be: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache yesterday.
Could the aspirin be the trigger?
And that idea gets your brain going because perhaps it is the aspirin. And you remember, somewhere in the deeper recesses of your memory, hearing that certain medications were connected to reports of tinnitus. Is one of those medicines aspirin? And does that mean you should quit taking aspirin?
What’s The Connection Between Tinnitus And Medications?
The enduring rumor has associated tinnitus symptoms with numerous medications. But those rumors aren’t really what you’d call well-founded.
Tinnitus is commonly seen as a side effect of a diverse range of medicines. The truth is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some theories:
- The condition of tinnitus is relatively common. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is inevitable when that many individuals deal with tinnitus symptoms. Enough individuals will begin taking medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
- Your blood pressure can be altered by many medications which in turn can trigger tinnitus symptoms.
- Starting a new medicine can be stressful. Or more frequently, it’s the root condition that you’re taking the medication to manage that brings about stress. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the whole ordeal, though the misunderstanding between the two is somewhat understandable.
What Medications Are Connected to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect connection with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (harmful to the ears) properties in certain antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually reserved for extreme cases. High doses are usually avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are frequently prescribed for individuals who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will trigger tinnitus.
Aspirin Can Trigger Ringing in Your Ears
And, yes, the aspirin may have been what triggered your tinnitus. But the thing is: It still depends on dosage. Generally speaking, tinnitus starts at extremely high doses of aspirin. Tinnitus symptoms normally won’t be produced by normal headache dosages. But when you quit using high dosages of aspirin, luckily, the ringing tends to go away.
Consult Your Doctor
Tinnitus may be able to be caused by a couple of other uncommon medicines. And there are also some unusual medication combinations and interactions that could produce tinnitus-like symptoms. So talking to your doctor about any medication side effects is the best idea.
That being said, if you begin to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for sure if it’s the medicine or not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.